Virginia, 2018

Flood in Virginia, February 17, 2018

February 17, 2018 · NWS RLX · 1 event in 1 county or zone

A wave of low pressure and surface front crossed from Kentucky and Tennessee into Virginia and West Virginia, producing heavy rainfall on the 16th and 17th. Generally 1 to 2 inches of rain fell, resulting in some minor creek and road flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A wave of low pressure and surface front crossed from Kentucky and Tennessee into Virginia and West Virginia, producing heavy rainfall on the 16th and 17th. Generally 1 to 2 inches of rain fell, resulting in some minor creek and road flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 17, 3:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 17, 3:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
355 PM EST Sat Feb 17 2018

.SYNOPSIS...
Low pressure system exits tonight. High pressure Sunday. Warm
front Monday, and then a cold front midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...

Adjusted surface temperatures per current trends via the Hires
arw and nmm, and NAMnest. Now have snow totals of 2 to 4 inches
in the middle Ohio Valley, northern WV and higher elevations of
the central mountains, and 4 to 6 and locally higher in the
northern mountains. Used 12:1 snow ratios from WPC given reports
of large flakes suggestive of good dendritic growth. WSW for
snow expanded eastward and southward.

As of 320 PM Saturday...

A developing sfc low pressure system will cross the area from
southwest to northeast through this evening. This system will
bring short periods of heavy snow across southeast OH, and northern
WV through this evening. There is a Winter Weather advisory for
these areas through 2 AM.

South to southwest flow is causing a warm wedge west of the
mountains where most pcpn is falling as liquid. Colder
temperatures across southeast OH and the higher elevations of WV
will see a mix bag of pcpn or all snow.  A period of FZRA will
be possible along the eastern slopes of WV due to cold air
damming east of the mountains. Therefore, another Winter
Weather advisory is in effect for FZRA and mix pcpn through 4
AM. A flood watch continues in effect for the southern coal
fields, including Putnam and Kanawha counties of WV and extreme
southwest VA through 4 AM Sunday.

Used consensus of models with some weight of the HRRR model for
temperatures through the period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 250 PM Saturday...

The warm front will push north across the area on Monday. Any
precip amounts will be fairly light, so not expecting more
issues with flooding from this wave. We will be well within the
warm sector on Tuesday and temps will be climbing into the
80s...yes the 80s. Forecast temps are in the record high range
for climate sites -- and could be flirting with record highs for
the month of February as a whole.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 255 PM Saturday...

By mid week we will have a cold front pushing into the Ohio
Valley from the west. Timing differences continue between the
model guidance, but starting to look more like a late Wednesday
afternoon or night passage. Have introduced thunderstorm
possibility as well for this period as forecast soundings are
indicating marginal instability.

The front gets hung up and stalls and this could make for the
possibility for more heavy rainfall through the end of the
week. Still too early to tell at this time, but based on current
antecedent conditions, flooding is looking like it may be a
problem again.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 540 AM Saturday...

A southern stream system will bring numerous showers across the
area through tonight. Bufkit soundings suggest that there could
be a mix bag of pcpn across the central and northern mountains
with some FZRA mainly across the eastern slopes.

Conditions VFR conditions will quickly deteriorate to IFR along
these showers. Areas that receive snow will have lower
visibilities.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Onset and deteriorating conditions in
wintry precipitation may vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EST 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    M    M    H    M    M    M    M    H    H    M
HTS CONSISTENCY  H    L    M    M    M    M    M    L    L    H    H    M
BKW CONSISTENCY  M    L    M    L    M    M    M    H    H    M    M    L
EKN CONSISTENCY  M    L    L    L    L    L    M    M    L    L    H    M
PKB CONSISTENCY  L    L    M    M    M    M    L    H    H    H    H    M
CKB CONSISTENCY  M    L    M    L    L    M    H    M    H    L    L    M

AFTER 18Z SUNDAY...
IFR possible in showers late Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 AM EST Sunday for WVZ516-518-
     520-522>524-526.
     Winter Weather Advisory until 10 PM EST this evening for
     WVZ007>011-017-019-020-031-032.
     Flood Watch until 10 PM EST this evening for WVZ013>015-
     024>026-033-034-515-516.
OH...Winter Weather Advisory until 10 PM EST this evening for
     OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until 7 PM EST this evening for KYZ101.
VA...Flood Watch until 10 PM EST this evening for VAZ003-004.

&&

SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ/TRM
SHORT TERM...MPK/AB
LONG TERM...MPK/AB
AVIATION...ARJ
Hazardous weather outlook, Feb 17, 3:46 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
346 PM EST Sat Feb 17 2018

VAZ003-004-WVZ013>015-024>026-033-034-515-182100-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-
Wyoming-Northwest Raleigh-
346 PM EST Sat Feb 17 2018

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-182100-
Southeast Raleigh-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ518-520-522>524-526-182100-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ102-103-105-WVZ005-006-016-018-027>030-039-040-517-519-521-525-
182100-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Roane-Calhoun-Clay-Braxton-
Gilmer-Lewis-Upshur-Barbour-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
346 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-182100-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-182100-
Greenup-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 17, 4:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     SNOW             ATHENS                  39.32N  82.10W
02/17/2018  M1.0 INCH        ATHENS             OH   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800882

RPY
Local storm report, Feb 17, 4:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     SNOW             BECKLEY                 37.79N  81.19W
02/17/2018  E1.0 INCH        RALEIGH            WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800883

RPY
Local storm report, Feb 17, 4:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     SNOW             ATHENS                  39.32N  82.10W
02/17/2018  E2.0 INCH        ATHENS             OH   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800884

RPY
Local storm report, Feb 17, 4:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            2 SE CRUM               37.89N  82.43W
02/17/2018                   WAYNE              WV   DEPT OF HIGHWAYS

            WESTBOUND US-52 WASHED OUT AT JENNIES CREEK. VIA WVDOT.

&&

EVENT NUMBER RLX1800885

MEC
Local storm report, Feb 17, 4:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             13 NE MARLINTON         38.35N  79.92W
02/17/2018  M2.0 INCH        POCAHONTAS         WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800886

RPY
Local storm report, Feb 17, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     SNOW             MIDDLEBOURNE            39.49N  80.91W
02/17/2018  E3.0 INCH        TYLER              WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800887

RPY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dickenson

When
February 17, 5:00 PM EST to 8:00 PM EST
Where
Dickenson County, 1.38 mi WNW of Vicey to 0.87 mi NW of Bee
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.231, -82.271

Several roads were closed due to high water. Coeburn Road was flooded near the Wise County Line due to high water on the Cranes Nest River. Russell Fork also flooded, causing high water along Sandlick Road near Haysi.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734536.